IBUPROFEN GOES OTC WITH AD WARNING COMMITMENT ON HYPERSENSITIVITY: WHITEHALL AND BRISTOL WILL INCLUDE PROMOTIONAL WARNINGS IN INTRODUCTION
Bristol-Myers' Nuprin and Whitehall's Advil OTC ibuprofen consumer promotions will contain a warning that aspirin-sensitive individuals should not use the products. According to FDA's summary basis of approval for the NDA for Nuprin, Upjohn advised the agency that it would include "the following information in promotional labeling and other promotional materials at least during the introduction of ibuprofen into the OTC market: (1) The name of the active ingredient, ibuprofen, in association with the brandname, and (2) A warning that aspirin sensitive individuals (suitably defined) should not take this product." The approval summary adds that "other warning and precautionary information from the consumer labeling would be included in printed promotional labeling and other printed promotional materials." In a May 18 press release, FDA noted that both products would carry the warning, and quoted the agency's Drug Research & Review Div. Acting Director Robert Temple, MD, as saying: "This action alleviates a concern of the FDA advisory cmte. that helped us consider nonprescription ibuprofen." FDA's Rx Arthritis Drugs Advisory Cmte. concluded last August that the drug was a "suitable candidate" for OTC availability, but qualified its position by requesting that advertising "be controlled to an acceptable level" ("The Pink Sheet" Aug. 22, p. 11). The implied commitment by the marketers to carry FDA warnings in consumer ads may be one of the more important precedents in the ibuprofen approval. The Whitehall and Bristol agreements could give FDA a model for agreements from other OTC or Rx product approvals when promotion is aimed at the consumer. Approval letters to Whitehall and Upjohn went out on May 18, ending a 13-month review period in which the advertising and promotional issue was the major obstacle. The 13-month approval period is a significant achievement for FDA given the number of issues surrounding the decision: the switch procedures debate and the adverse reactions associated with the nonsteroidal anti-inflammatory drug class. The approval by FDA gives the two NDA licensees about one year of market exclusivity before the patent on ibuprofen expires on May 28, 1985. Upjohn, which held the original license from patent holder Boots and then sublicensed the OTC rights to Bristol-Myers last month ("The Pink Sheet" April 2, p. 3), says it has already been producing Nuprin in anticipation of the approval. Bristol said it would begin distribution and advertising immediately. Bristol is using Grey Advertising for its consumer promotions. The company will also promote the product professionally through an as yet unselected ad agency. Whitehall moved quickly on May 18 to distribute elaborate press materials announcing the approval and highlighting comparisons of Advil efficacy with aspirin in the separate pain categories for which the drug is labeled. The summary of approval for Nuprin states the Upjohn, which has marketed Rx ibuprofen as Motrin since 1974, "has no reports of bronchospasm associated with the drug's use in clinical trials. However, the summary states, "there are 18 reports of anaphylactic reactions to ibuprofen in the FDA's voluntary report system (three fatal)." FDA said that "about 90%" of aspirin sensitive patients will cross react with ibuprofen, and that about 10% would have the same reaction with acetaminophen. In its discussion of the efficacy of Advil in headache, Whitehall reported in its promotional booklet on a study comparing 200 mg ibuprofen with aspirin. In one study of 50 patients, Whitehall said, Vecchio et al "found 200 mg of ibuprofen significantly superior to both 650 mg of aspirin and placebo on several scores of efficacy including relief recorded at hourly intervals and overall relief." FDA said in the summary basis of approval that ibuprofen 200 mg "was significantly superior to both aspirin and placebo with respect to investigator's global evaluation and all three hourly pain relief scores; in pain intensity difference, it was significantly superior to placebo alone, again at all three hours. In the sum of pain intensity differences, ibuprofen 200 mg was significantly better than placebo, but not significantly different from aspirin." AD WARNING AGREEMENT FOR IBUPROFEN As explained in the final paragraphs of the summary basis of approval. In developing the consumer labeling for the product, FDA also addressed the concern that promotional information might possibly influence the effectiveness of the safety information in the consumer labeling. The applicant was advised of the agency's concern that promotional information that might appear in other labeling, such as in press releases and in other materials, not counteract the important safety information in the consumer labeling. The applicant advised the agency that it intended to include the following information in promotional labeling and other promotional materials at least during the introduction of ibuprofen into the OTC market. 1. The name of the active ingredient, ibuprofen, in association with the brand name. 2. A warning that aspirin-sensitive individuals (suitably defined) should not take this product. In addition, other warning and precautionary information from the consumer labeling would be included in printed promotional labeling and other printed promotional materials. Under these conditions, in conjunction with the authority of the Federal Trade Commission to regulate OTC drug advertising, the FDA has concluded that the consumer labeling for this product will provide adequate information for the safe use of the product without the supervision of a physician.
You may also be interested in...
Newly released Medicare Part D data sheds light on the sales hit that branded pharmaceutical manufacturers will face when the coverage gap discount program gets under way in 2011
FDA appears headed for a showdown with clinicians and the pharmaceutical industry over the proposed new clinical trial endpoints for acute bacterial skin and skin structure infections, the guidance's approach for justifying a non-inferiority margin and proposed changes in the types of patients that should be enrolled in trials
Specialty drug maker Shire has quietly begun scouting deals with a brand-new $50 million venture fund, the latest of several in-house investment arms to launch with their parent company's pipelines, not profits, as the measure of their worth